Texas, 2004

Hail and Damaging Winds in Texas, June 3, 2004

June 3, 2004 · NWS MAF · 4 events in 2 counties and zones

Several thunderstorms produced severe winds and large hail in the vicinity of the Davis Mountains on the afternoon of the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Several thunderstorms produced severe winds and large hail in the vicinity of the Davis Mountains on the afternoon of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 12:45 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 3, 12:45 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT THU JUN  3 2004

.SHORT TERM...
A BOUNDARY EXTENDING FROM MAIN STATIONARY FRONT ACROSS THE TX
PANHANDLE IS EVIDENT PER WV IMAGERY ALONG A NE TO SW LINE FROM
GARDEN CITY TO VALENTINE.  ISALLOBARIC ANALYSIS AND TRENDS INDICATE
THAT THIS BOUNDARY WILL PROPAGATE SEWD ACROSS THE LOWER TRANS PECOS
THIS AFTERNOON.  MODERATE LOW-LEVEL JET /30 KTS/ CONTINUES TO BACK
INTO FEATURE...SUPPLYING AMPLE MOISTURE FOR CONVECTION.  RADAR
ANALYSIS SHOWS TSTMS ALREADY ERUPTING ALONG A LINE FROM FT.
STOCKTON TO STERLING CITY.  CURRENT SOUNDINGS INDICATE GOOD
MID-LEVEL LAPSE RATES ABOVE SLIGHT INVERSION.  NOT EXPECTING
WIDESPREAD SEVERE THUNDERSTORMS...HOWEVER NW FLOW ALOFT WILL AID IN
THE DEVELOPMENT FOR SCATTERED CONVECTION ALONG BOUNDARY INTO THIS
EVENING WITH A POSSIBLE MCS DEVELOPING ACROSS OUR NE ZONES.  THIS
WILL ALL HANG ON EXACTLY HOW FAR SOUTH THE STATIONARY FRONT ADVANCES.

WILL MENTION POSSIBILITY FOR A FEW SEVERE THUNDERSTORMS /LARGE HAIL
AND DAMAGING WINDS/ FOR LATE AFTERNOON INTO EVENING HOURS
ALONG/SOUTH OF SURFACE FRONTAL BOUNDARY AS CLOUD BREAKS ALLOW MOIST
AIR MASS IN PLACE TO DESTABILIZE /SBCAPES 2500-3000 J/KG/.

.LONG TERM...
UPPER RIDGE WILL BEGIN RECEDING TO THE SOUTHWEST ON FRIDAY.  BARRING
ANOTHER OUTFLOW BOUNDARY AS STRONG AS LAST NIGHT/S MOVING THROUGH
THE AREA...WE EXPECT THE TEMPERATURES TO REBOUND BACK INTO THE 90S
OVER MOST OF THE AREA FOR FRIDAY AND THROUGH THE REMAINDER OF THE
FORECAST PERIOD.  LOW-LEVEL MOISTURE WILL ALSO REMAIN IN PLACE OVER
THE AREA THROUGH SATURDAY.  THE WARM TEMPERATURES AND MOISTURE WILL
KEEP THE AREA UNSTABLE.  ETA IS PICKING UP A COUPLE OF SHORTWAVES
MOVING IN THE NORTHWEST FLOW AROUND THE RIDGE MOVING THROUGH THE
AREA FRIDAY AFTERNOON AND NIGHT.  WITH THE UNSTABLE AIR AND...LIKELY
LEFTOVER BOUNDARIES IN THE AREA...AND SHORTWAVES EMBEDDED IN THE
FLOW...WILL KEEP THE ISOLATED TO SCATTERED POPS GOING THROUGH
TOMORROW NIGHT FOR THE NORTHERN AND WESTERN AREAS.  MODELS ARE
INDICATING DRIER SOUTHWEST FLOW AT 850MB SATURDAY NIGHT...SO HAVE
LOWERED POPS ON SATURDAY NIGHT TO SLIGHT CHANCE OVER THE BIG BEND
AND DAVIS MOUNTAINS AREA.  TEMPERATURES SHOULD WARM AGAIN ON
SATURDAY AS THE LOW-LEVEL THERMAL RIDGE INTENSIFIES OVER THE AREA.
BEYOND SATURDAY...TEMPERATURES LOOK TO SLOWLY FALL BACK TO NEAR
NORMAL READINGS THROUGH MOST OF NEXT WEEK.  WILL KEEP THE ISOLATED
THUNDERSTORMS GOING ON MONDAY NIGHT AS SOUTHWEST FLOW BEGINS MOVING
INTO THE AREA AT 500MB AND EMBEDDED SHORTWAVES COULD HELP SET
CONVECTION OFF OVER THE WESTERN COUNTIES.  MOISTURE WILL ALSO STILL
BE BACKED UP AGAINST THE MOUNTAINS WHICH WILL ALSO AID IN CONVECTIVE
DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  93  70  97 /  20  20  20  10
CARLSBAD NM               65  98  67 101 /  20  20  30  10
DRYDEN TX                 73  96  74  97 /  20  10   0  10
FORT STOCKTON TX          69  97  72 100 /  20  10  10  10
GUADALUPE PASS TX         62  94  66  96 /  20  20  30  10
HOBBS NM                  66  98  68 100 /  20  20  30  10
MARFA TX                  60  88  62  95 /  20  20  20  10
MIDLAND INTL AIRPORT TX   67  95  70  99 /  20  20  20  10
ODESSA TX                 67  96  70  99 /  20  10  20  10
WINK TX                   71 101  68 105 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

01/20
Hazardous weather outlook, Jun 3, 4:00 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT THU JUN 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
500 AM CDT (400 AM MDT) THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHEAST
NEW MEXICO...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS
THIS AFTERNOON AND EVENING...MAINLY EAST OF A TATUM...HOBBS...
ODESSA...MIDLAND...BIG LAKE LINE. LARGE HAIL AND DAMAGING WINDS...
ALONG WITH VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES WILL ACCOMPANY ANY SEVERE STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

The radar

The Midland/Odessa radar (KMAF), 223 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jeff Davis

When
June 3, 1:23 PM CST to 1:45 PM CST
Where
Jeff Davis County, 2 mi S of Ft Davis
Measured
0.88 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
30.550, -103.883

At least one vehicle was damaged by large hail along State Route 118.

Hail, Presidio

When
June 3, 2:20 PM CST to 2:25 PM CST
Where
Presidio County, 1 mi E of Marfa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.317, -104.000

Hail was reported along a nine mile stretch of U.S. Highway 90.

Thunderstorm Wind, Presidio

When
June 3, 3:30 PM CST
Where
Presidio County, Presidio
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
29.550, -104.367

Thunderstorm Wind, Presidio

When
June 3, 3:37 PM CST to 3:55 PM CST
Where
Presidio County, Shafter
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
29.800, -104.317

Severe thunderstorm winds were estimated at speeds between 60 and 70 MPH from Shafter to the Cibola Creek Ranch off of U.S. Highway 67. The winds were accompanied by "blinding" dust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405113, 5405112, 5405110, 5405111.